Alert archive / South Dakota / Flash Flood Warnings in 2018

Flash Flood Warning 32, NWS Sioux Falls, SD

August 15, 2018Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Aug 15, 2018, 5:56 PM CDT for Kingsbury County, South Dakota. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2018, 5:56 PM CDT (22:56 UTC)
Expired
Aug 15, 2018, 8:14 PM CDT
In force
2 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

County Kingsbury County, SD

The radar

The Sioux Falls radar (KFSD), 96 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 6:30 PM CDTFLASH FLOOD8 S De Smet, SDWATER OVER THE ROAD ALONG 215TH STREET AND HIGHWAY 25.
Aug 15, 6:30 PM CDTHEAVY RAIN 4.758 S De Smet, SDRAIN FELL IN 2 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1737 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

619 
WGUS53 KFSD 152256
FFWFSD
SDC077-160200-
/O.NEW.KFSD.FF.W.0032.180815T2256Z-180816T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
556 PM CDT WED AUG 15 2018

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  South central Kingsbury County in east central South Dakota...

* Until 900 PM CDT.

* At 555 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of south central
  Kingsbury County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4430 9742 4421 9741 4421 9757 4430 9758

$$

VandenBoogart
1 follow-up statement
076 
WGUS73 KFSD 160114
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
814 PM CDT WED AUG 15 2018

SDC077-160123-
/O.CAN.KFSD.FF.W.0032.000000T0000Z-180816T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kingsbury SD-
814 PM CDT WED AUG 15 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL KINGSBURY COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 4430 9742 4421 9741 4421 9757 4430 9758

$$

VandenBoogart

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:27 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 15, 3:27 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
327 PM CDT Wed Aug 15 2018

.SHORT TERM...(This evening through Thursday)
Issued at 313 PM CDT Wed Aug 15 2018

Main forecast concern over the next 24 to 48 hours will be
thunderstorm chances and potential for any low end severe weather
and locally heavy rain threat. This all comes courtesy of a compact
and fairly stout upper low currently spinning over western South
Dakota with a quasi-stationary front draped through northern
Nebraska. This has already resulted in a complex of showers and
storms that has moved into the central portions of the state
including our counties west of the James River as of mid afternoon.

Current expectation is for the strongest thunderstorm activity with
this complex to continue to remain near or south of the MO River
along the NE/SD border. Meanwhile to the north, the remainder of the
shower with embedded thunderstorm activity will slowly move east thru
the afternoon hours perhaps diminishing as it does so. The severe
weather threat remains very marginal with MLCAPE values around
1500 J/kg and effective shear 25 to 30 kts per 19z mesoanalysis.
Suppose there is still the potential for a strong to marginally
severe storm across our southwestern zones (west of a Mitchell to
Tyndall line) into the evening hours, either to evolve out of the
current cluster or redevelopment over northern Nebraska. With
this said, most of the composite parameters off the HREF would
suggest this threat stays to the south and west of our CWA. With
the lack of overall shear, expect the usual multicell/bowing
structure threats of hail to the size of quarters and wind gusts
to 60 mph if severe weather actually materializes. Could also see
locally some locally heavy rainfall with forecast soundings
indicating fairly efficient rainfall makers and thus can't argue
with the marginal risk of excessive rainfall from WPC.

The previously mentioned shortwave will slowly move east overnight,
residing over SE South Dakota and NE Nebraska by Thursday morning.
As it does so, expect redevelopment, or at least reinvigoration of
ongoing activity, across our western zones late this evening and
overnight and then continue to move east overnight. Areas along
and east of I-29 will see activity linger thru Thursday afternoon. With
the plentiful cloud cover and largely worked over environment,
the better instability and thus severe weather threat will likely
by shunted south of our forecast area across Nebraska and Iowa.

.LONG TERM...(Thursday night through Wednesday)
Issued at 313 PM CDT Wed Aug 15 2018

Upper level wave exits by Thursday night and will allow for
declining precip chances. A brief period of shortwave ridging builds
to the west for Friday and Saturday and will allow for mostly dry
conditions during this period. May need to watch for some fog
development during the morning hours with light winds and moist
boundary layer from recent rainfall. Afternoon high temperatures
will largely be in the lower to mid 80s.

By Sunday, next northern stream jet streak pushes through central
Canada with an elongated and fractured piece of energy pushing out
of the intermountain west and into the Central and Northern Plains.
Models currently take the main vort lobe through Nebraska or
southern South Dakota although any further details are still fuzzy
this far out. However, this would likely provide our next chance at
widespread thunderstorms into early next week. This will also likely
push temperatures back below normal or into the 70s for highs.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1211 PM CDT Wed Aug 15 2018

Periods of showers and thunderstorms will be the primary aviation
concern and forecast challenge through the TAF period. A complex
of showers and storms continues to work its way toward KHON early
this afternoon. As the main upper level low moves eastward into
central South Dakota later this afternoon and evening additional
development and reinvigoration of already existing activity is
expected west of the James River. This will gradually shift east
overnight into the KFSD/KSUX corridor likely after 06z. Tough to
time overall TS threat at KHON and thus went with an extended
period of VCTS but was able to give a more condensed timeframe
for the other TAF sites. Any thunderstorm activity would also
carry a risk of temporary vsby and ceiling restrictions.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...Kalin
Hazardous weather outlook, Aug 15, 3:35 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
335 PM CDT Wed Aug 15 2018

SDZ038-050-052>054-057>061-063>066-068-069-162045-
Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-
McCook-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
335 PM CDT Wed Aug 15 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will continue thru the afternoon and
evening hours. An isolated storm may become strong to severe with
the main threats being hail to the size of quarters, winds to 60
mph, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The risk of thunderstorms will continue into Thursday. These
storms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be be possible late this afternoon and
evening.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-055-056-062-067-070-071-162045-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-
Lake-Moody-Minnehaha-Lincoln SD-Clay SD-Union-
335 PM CDT Wed Aug 15 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be possible into tonight. These
storms are not expected to be severe although locally heavy
rainfall is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The risk of thunderstorms will continue through Thursday. These
storms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Flash Flood Warnings in South Dakota, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.